Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Morristown, TN

July 12, 20164 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2016, 4:31 PM EDT for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 4:31 PM EDT (20:31 UTC)
Expired
Jul 12, 2016, 5:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 20 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:10 PM EDTTSTM WND DMGNewport, TN3 TREES DOWN NEAR NEWPORT - HIGHWAY 160, HIGHWAY 321, AND IN DOWNTOWN NEWPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS54 KMRX 122031
SVRMRX
TNC029-059-063-089-122115-
/O.NEW.KMRX.SV.W.0134.160712T2031Z-160712T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREENE COUNTY IN EASTERN TENNESSEE...
  SOUTHERN HAMBLEN COUNTY IN EASTERN TENNESSEE...
  EASTERN JEFFERSON COUNTY IN EASTERN TENNESSEE...
  NORTHERN COCKE COUNTY IN EASTERN TENNESSEE...

* UNTIL 515 PM EDT

* AT 430 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITE
  PINE... OR NEAR DANDRIDGE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MORRISTOWN...JEFFERSON CITY...NEWPORT...DANDRIDGE...WHITE PINE...
  BANEBERRY...PARROTTSVILLE...MOSHEIM...ALPHA...CHESTNUT HILL...CANEY
  BRANCH...BYBEE...LOWLAND AND MOHAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM HAS BEEN PRODUCING
WIDESPREAD WIND DAMAGE ACROSS KNOX COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3594 8344 3618 8345 3624 8295 3597 8292
      3592 8339 3593 8340 3593 8344
TIME...MOT...LOC 2030Z 263DEG 31KT 3607 8334 

HAIL...<.75IN
WIND...60MPH
 
$$

EJH/DS
1 follow-up statement
503 
WWUS54 KMRX 122055
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT TUE JUL 12 2016

TNC063-089-122104-
/O.CAN.KMRX.SV.W.0134.000000T0000Z-160712T2115Z/
HAMBLEN TN-JEFFERSON TN-
455 PM EDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMBLEN AND EASTERN
JEFFERSON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3600 8328 3600 8326 3604 8326 3605 8324
      3608 8325 3609 8324 3608 8323 3613 8324
      3613 8322 3615 8323 3613 8318 3617 8319
      3619 8314 3622 8311 3624 8295 3597 8292
      3593 8329
TIME...MOT...LOC 2054Z 263DEG 31KT 3610 8308 

$$

TNC029-059-122115-
/O.CON.KMRX.SV.W.0134.000000T0000Z-160712T2115Z/
GREENE TN-COCKE TN-
455 PM EDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN GREENE AND NORTHERN COCKE COUNTIES...

AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PARROTTSVILLE... OR 11 MILES NORTHEAST OF NEWPORT...MOVING EAST AT
35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEWPORT...PARROTTSVILLE...MOSHEIM...MOHAWK...CANEY BRANCH AND BYBEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3600 8328 3600 8326 3604 8326 3605 8324
      3608 8325 3609 8324 3608 8323 3613 8324
      3613 8322 3615 8323 3613 8318 3617 8319
      3619 8314 3622 8311 3624 8295 3597 8292
      3593 8329
TIME...MOT...LOC 2054Z 263DEG 31KT 3610 8308 

HAIL...<.75IN
WIND...60MPH
 
$$

EJH/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:13 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 12, 3:13 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT TUE JUL 12 2016

.SHORT TERM (Tonight and Wednesday)...Convection coming off the
Plateau and into the Valley at this time. Should see gradual
increase in coverage trough the heat of the day, then waning this
evening. Best chances seem to be mostly north of I 40. Some storms
are strong. Another round of diurnal convection Wednesday but
probably not as much as today. Warm and humid conditions will
continue.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
show some differences in the details for the long term, and given
that run to run consistency is not great as well, forecast
confidence remains a bit below average for this time of year.  A
series of weak short waves are forecast to affect the region...with
the most significant in the late friday into sunday time frame.  A
weak frontal boundary will also sag south toward the area during the
weekend...although how far south it will make it is still ambiguous.
As a result...will carry a chance for convection every day...with
the highest chances Friday and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  73  94 /  20  20  20  30
Knoxville McGhee Tyson Airport, TN  71  92  71  92 /  20  20  20  30
Oak Ridge, TN                       71  92  72  91 /  30  30  20  30
Tri Cities Airport, TN              67  89  67  89 /  50  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GC/LW
Hazardous weather outlook, Jul 12, 3:18 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT TUE JUL 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 PM EDT TUE JUL 12 2016 /218 PM CDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THROUGH THE MIDDLE OF THE EVENING AS ACTIVITY DEVELOPS AND MOVES
EASTWARD FROM THE CUMBERLAND PLATEAU. ISOLATED WIND GUSTS OF 40 TO
60 MPH...OR ISOLATED OCCURRENCES OF HAIL UP TO ONE INCH IN
DIAMETER...ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 12, 2:29 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 12 2016

TNZ067-068-084>086-121915-
ROANE TN-MEIGS TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
229 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN...
NORTHEASTERN MEIGS...SOUTHERN ROANE...LOUDON AND NORTHWESTERN MONROE
COUNTIES UNTIL 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAIRVIEW...OR 8 MILES NORTHWEST OF SWEETWATER...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENOIR CITY...SWEETWATER...LOUDON...MADISONVILLE...VONORE...NIOTA...
PHILADELPHIA...PAINT ROCK...TEN MILE...
MURRAY STORE AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3559 8478 3578 8465 3581 8419 3540 8428
TIME...MOT...LOC 1828Z 270DEG 15KT 3569 8456
Special weather statement, Jul 12, 2:47 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT TUE JUL 12 2016

TNZ035-036-067>069-121930-
ROANE TN-KNOX TN-LOUDON TN-ANDERSON TN-MORGAN TN-
247 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...
NORTHERN ROANE...NORTHEASTERN LOUDON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 330 PM EDT...

AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...LENOIR CITY...KINGSTON...
ROCKWOOD...FARRAGUT...OLIVER SPRINGS...LOUISVILLE...MIDTOWN...
HARRIMAN...OAKDALE...FROZEN HEAD S.P....COALFIELD...DEARMOND...
PETROS...BRADBURY...KARNS AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3590 8470 3591 8468 3592 8468 3616 8453
      3618 8394 3583 8406 3585 8408 3583 8412
      3585 8414 3581 8414
TIME...MOT...LOC 1846Z 274DEG 28KT 3605 8448
Special weather statement, Jul 12, 3:36 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE JUL 12 2016

TNZ068-071-072-086-122015-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-
336 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SOUTHEASTERN LOUDON AND
NORTHEASTERN MONROE COUNTIES UNTIL 415 PM EDT...

AT 336 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MARYVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...VONORE...GREENBACK...FRIENDSVILLE...TOWNSEND...WALLAND...
HAPPY VALLEY...FORT LOUDON S.P....CITICO BEACH...TALASSEE...
MCGEE CARSON PENINSULA...CADES COVE...CLOVER HILL AND DEALS GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3548 8395 3549 8394 3550 8398 3549 8398
      3551 8401 3553 8399 3556 8400 3551 8405
      3558 8430 3575 8415 3577 8373 3572 8370
      3557 8369 3556 8377 3552 8383 3552 8388
      3548 8391 3547 8393
TIME...MOT...LOC 1936Z 269DEG 21KT 3567 8406
Local storm report, Jul 12, 3:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/12/2016                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS EASTERN PART OF THE COUNTY

&&
Special weather statement, Jul 12, 4:18 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT TUE JUL 12 2016

TNZ012-013-035-036-122100-
CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN-
418 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...SOUTHWESTERN
CAMPBELL...NORTHWESTERN ANDERSON AND MORGAN COUNTIES UNTIL 500 PM
EDT...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF WARTBURG...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...OLIVER SPRINGS...SUNBRIGHT...FROZEN HEAD S.P....
ROSEDALE...PETROS...SLICK ROCK...DEERLODGE...HIGH POINT...ELGIN...
RUGBY S.P. AND COALFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3629 8486 3629 8484 3630 8482 3630 8480
      3632 8479 3633 8477 3633 8475 3635 8474
      3626 8425 3601 8433 3605 8434 3605 8436
      3602 8439 3615 8490
TIME...MOT...LOC 2016Z 282DEG 25KT 3623 8479

TD
Local storm report, Jul 12, 4:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/12/2016                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS MUCH OF THE NORTHERN
            HALF OF THE COUNTY...INCLUDING DOWNTOWN
            KNOXVILLE...CARTER...AND KODAK.

&&

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:00 PM EDTSpecial Weather StatementMRXClaiborne, Union45 min
Jul 12, 2:29 PM EDTSpecial Weather StatementMRXLoudon46 min
Jul 12, 2:47 PM EDTSpecial Weather StatementMRXAnderson43 min
Jul 12, 3:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox32 min
Jul 12, 3:30 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier30 min
Jul 12, 3:36 PM EDTSpecial Weather StatementMRXBlount39 min
Jul 12, 3:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier51 min
Jul 12, 4:18 PM EDTSpecial Weather StatementMRXMorgan42 min
Jul 12, 4:55 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jul 12, 5:07 PM EDTSevere Thunderstorm WarningMRXGreene26 min
Jul 12, 5:16 PM EDTSpecial Weather StatementMRXHawkins44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.